Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 3, 2005, 12:36 AM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2005, 12:36 AM PST (08:36 UTC)
- Expired
- Jan 3, 2005, 6:30 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 39 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 030840
FFWLOX
CAC037-111-031430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1236 AM PST MON JAN 3 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA THIS
INCLUDES BUT IS NOT LIMITED TO MALIBU...THE PCH FROM MALIBU
TO POINT MUGU...THE SIMI BURN AREA...THE PIRU BURN AREA...
AND VERDALE BURN AREA AS WELL AS THE AREAS ADJACENT TO
THE BURN AREAS.
* UNTIL 630 AM PST
* AT 1230 AM PST...HEAVY RAIN WAS MOVING INTO WARNING AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
PAULA...MALIBU...SIMI VALLEY AND FILLMORE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3409 11906 3399 11881 3404 11853 3424 11852
3441 11843 3459 11894 3429 11911 3421 11900
$$
RORKE/CNJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 9:15 PM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 2, 9:15 PM PST, 3 hours 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 915 PM PST SUN JAN 2 2005 .SHORT TERM...PACIFIC STORM TRACKING INTO THE REGION THIS EVENING PRETTY MUCH AS EXPECTED. UPR LOW CENTERED W OF SFO AT 04Z...WITH APPARENT 1008 MB SFC LOW ALONG THE COAST BETWEEN SFO AND MTR. PRE-FRONTAL STUFF HAS BEEN MOVING ACROSS OUR DISTRICT FOR SEVERAL HOURS NOW...WITH RAINFALL RATES GENERALLY 1/4 OF AN INCH PER HOUR OR LESS. WENT AHEAD AND ISSUED PREEMPTIVE FLOOD ADVISORIES FOR SLO/SBA COUNTIES THRU 10AM MON MORNING. THESE WILL PROBABLY NEED TO BE EXTENDED DOWN INTO VTU/LA COUNTIES LATE TONIGHT. KEEPING A CLOSE EYE ON THE GAVIOTA BURN AREA...WHERE AROUND 1/2 INCH OF RAIN IN AN HOUR COULD CAUSE SOME MUDSLIDE AND FLOODING PROBLEMS. FLOOD WATCH WILL BE MAINTAINED FOR THE ENTIRE FOUR COUNTY AREA THRU TUES. AS FOR THE WINTRY WX IN THE MTNS...SDB HAS BEEN SNOWING FOR THE LAST SEVERAL HRS...AND MT WATERMAN AT 5400 FT REPORTS 10 INCHES OF NEW SNOW TODAY. PREVIOUSLY FCSTED SNOW AMOUNTS APPEAR TO BE ON TRACK. SE WINDS ARE NOT TOO STRONG YET...BUT THESE COULD STILL INCREASE LATER TONIGHT AS THE SFC LOW MOVES CLOSER. WINTER STORM WARNING CONTINUES FOR THE SBA/VTU/LA MTNS THRU NOON TUES. 00Z MODELS HAVE BACKED OFF SOMEWHAT ON PRECIP AMOUNTS...MAINLY DUE TO NOT FORMING AS WELL DEFINED A SURFACE LOW NEAR PT CONCEPTION WHICH DECREASES THE SE INFLOW. HOWEVER THE SATELLITE PRESENTATION OF THE UPPER DYNAMICS AND LOW LEVEL INFLOW BAND IS QUITE IMPRESSIVE... AND SFC LOW APPEARS TO BE A FEW MB DEEPER THAN MODEL FCST. AT THIS STAGE IT IS USUALLY BETTER TO GO WITH SAT/SFC DATA RATHER THAN MODELS ANYWAY...SO WILL STAY THE COURSE WITH RATHER HEAVY RAIN/SNOW TOTALS. .HYDRO...IN ADDITION TO ABOVE MENTIONED FLASH FLOODING AND MUDSLIDE CONCERNS...WE ARE WATCHING FOR MAINSTEM FLOODING ON THE VENTURA RIVER AND POSSIBLY THE SANTA YNEZ AND SALINAS RIVERS LATER TONIGHT. SBA FLOOD CONTROL INFORMS US THAT CACHUMA ONLY HAS 7 FT OF CAPACITY LEFT BEFORE SPILLING...AND WITH JAMESON AND GIBRALTAR ALREADY SPILLING ANY ADDITIONAL RAIN/RUNOFF WILL QUICKLY RAISE CACHUMAS POOL LEVEL FURTHER. .AVIATION...WINDS HAVE COME AROUND TO E AT LAX. EAST WINDS EXPECTED TO INCREASE OVERNIGHT...FCSTED IN THE 11-18KT RANGE FROM 07Z-20Z. .LONG TERM...00Z GFS IS MUCH MORE AGGRESSIVE THAN EARLIER RUNS WITH THE NEXT SYSTEM FOR THE LATER PART OF THIS WEEK. UK/EC MODELS ARE SIMILAR. HOWEVER 00Z ETA PATTERN IS CONSIDERABLY LESS EXCITING. MORE DETAILS TO FOLLOW ON THE MID SHIFT...BUT THERE REMAINS THE POTENTIAL FOR ANOTHER MAJOR STORM SYSTEM TO AFFECT SOUTHERN CALIFORNIA LATER THIS WEEK. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD ADVISORY (SEE LAXFLSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). HYDROLOGIC STATEMENT (SEE LAXRVSLOX). && JACOBSON
Hazardous weather outlook, Jan 2, 6:00 AM PST, 18 hours 36 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:30 PM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 3, 3:15 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 3, 5:45 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 4 hr |
| Jan 3, 3:15 PM PST | Special Marine Warning | LOX | 105 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.